|Can this combo work for me?
Sep 29, 2004
Hi, Four months ago, I was informed that I was resistant to the meds I am currently taking (Kaletra, ddC and 3TC), as well as to most of the other meds that I have tried in the past (ATZ, Ritonovir, Norvir, d4T, etc.) Soon I will be able to make a switch to one of two possible combinations: tenofovir, ddI and sustiva OR tenofovir, ddI and atazanavir. These seem to be my only options. In the past, I have tried sustiva, but stopped because of central nervous system problems. As well, ddI was stopped because of peripheral neuropothy. I have a T-cell count of 329 (up from a low of 7) and a current viral load of 70,000. I have a history of CMV retinitis and I am consequetly blind in one eye. In my mind, this new triple combination will be salvage therapy, although my doctor does not think there is any emergency. Meanwhile, I am living in terror until I can start this new combination. Of the two previously mentioned combinations, which triple therapy do you think would be best for me? Thanks for your help. James
| Response from Dr. Lee
This is a little tough, because although you list the supposed resistance medications, you have not provided the actual mutations (some of which may inpart "partial" rather than complete resistance). I also question why you were on DDC and 3TC which are both cytadine analogs and therefore are not usually prescibed together. Looking in each class at options based on your listing:
Nucleoside resistance + DDC,3TC AZT, D4T and previous intolerance to DDI. That leaves Ziagen (abacavir), or Viread (tenofovir) and you might consider trying DDI again with treatment to reduce the side effects.
Protease inhibitor resistance + Kaletra, Ritonovir (which is Norvir). If you have actually developed resistance to Kaletra, Reyataz (or atazanavir) is unlikely to be effective unless you "boost" it with Norvir (Ritonovir)
Consider doing something soon as your viral load is high enough you will develop progressive resistance fairly quickly.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.